Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 14, NWS Salt Lake City, UT

April 5, 2022Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Apr 5, 2022, 10:58 PM MDT for Washington County, Utah. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2022, 10:58 PM MDT (04:58 UTC)
Expired
Apr 6, 2022, 12:00 PM MDT
In force
13 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4712 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WWUS75 KSLC 060458
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1058 PM MDT Tue Apr 5 2022

UTZ114-WYZ021-060600-
/O.CAN.KSLC.HW.W.0004.000000T0000Z-220406T0600Z/
Western Uinta Basin-Southwest Wyoming-
Including the cities of Duchesne, Roosevelt, Evanston, and Lyman
1058 PM MDT Tue Apr 5 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds have diminished across the area, thus the High Wind
Warning has been cancelled.

$$

UTZ123-061300-
/O.NEW.KSLC.WI.Y.0014.220406T0458Z-220406T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
1058 PM MDT Tue Apr 5 2022

...WIND ADVISORY IN EFFECT UNTIL NOON MDT WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Lower Washington County, specifically along I-15 through
  Black Ridge Canyon including areas near Leeds and Toquerville.
  This advisory does not include St George proper. 

* WHEN...Until noon MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
069 
WWUS75 KSLC 060853
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
253 AM MDT Wed Apr 6 2022

UTZ123-061800-
/O.CON.KSLC.WI.Y.0014.000000T0000Z-220406T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
253 AM MDT Wed Apr 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Lower Washington County, specifically along I-15 through
  Black Ridge Canyon including areas near Leeds and Toquerville.
  This advisory does not include the city of St. George. 

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
840 
WWUS75 KSLC 061753
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1153 AM MDT Wed Apr 6 2022

UTZ123-061900-
/O.EXP.KSLC.WI.Y.0014.000000T0000Z-220406T1800Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
1153 AM MDT Wed Apr 6 2022

...WIND ADVISORY WILL EXPIRE AT NOON MDT TODAY...

Gusty winds will continue to diminish. Northerly wind gusts near 
canyon outlets may gust up to 35 mph through the afternoon, 
remaining below advisory criteria.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 5, 4:13 PM MDT, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 5, 4:13 PM MDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
413 PM MDT Tue Apr 5 2022

.SYNOPSIS...A dynamic storm system will gradually weaken across
the region through tomorrow morning with building high pressure
forecast in its wake the remainder of the week.

&&

.SHORT TERM (Through 12Z Thursday)...A 100 kt jet streak is
directly over Utah this afternoon, assisting in bringing very
strong northwest winds to northern Utah and southwest Wyoming.
High wind warnings and wind advisories will remain unchanged as
these elevated winds continue this afternoon. As the sun sets and
the jet looses strength, we expect the winds to substantially
decrease this evening. As a result, look for much improved
conditions across northern Utah and southwest Wyoming. This will
be a trend that continues through Wednesday morning. Meanwhile,
northerly winds across Veyo, Santa Clara, Pine Valley, Washington
County and through Black Rock Canyon in southern Utah will begin
to increase this evening. These winds are very close to wind
advisory criteria and was under consideration for such an advisory
though it was opted against as winds look to occur in a
relatively localized area. That said, gusts to 45 mph can be
expected in these areas this evening and overnight and may create
blowing dust. Cooler morning temperatures are expected for
tomorrow morning, by about 10 degrees or so. Sub-freezing
temperatures are forecast in several locations as a result,
including across much of the Wasatch Front and in the Cache
Valley. High pressure will gradually build in from the west for
the remainder of the forecast period, allowing for drier conditions.

.LONG TERM (After 12Z Thursday)...High pressure will influence
the first half of the long term period resulting in warming
temperatures and dry weather. By the middle of the weekend the
ridge will begin to flatten as a trough begins to amplify south.
This trough looks to meander somewhere around the western CONUS
through the remainder of the period which will result in much
cooler temperatures, intermittent precipitation, and gusty
northerly winds, especially for southern and eastern Utah.

For the first half of the period, ensemble agreement is high that a
large amplitude ridge will significantly warm temperatures 10-15
degrees between Thursday and Friday. Highs will peak on Friday
across northern Utah in the low-to-mid 70s for valley locations and
50s/60s for higher elevations. Central and southern Utah will see
similar high temperatures, and lower Washington County will be
flirting with 90 degrees. Uncertainty exists on the timing of the
incoming trough, but current estimates are leaning towards a
flattening of the trough by Saturday leading to temperatures about
10 degrees cooler in northern Utah, but temperatures across central
and southern Utah will mirror Friday's highs.

As the trough continues to dig over the Great Basin on Sunday expect
temperatures to continue to fall across the entire CWA. There is
uncertainty to the depth this trough digs and the exact position of
the trough. 25% of members, mainly CAN and EC members, are limiting
the strength of trough and showing signs of less moisture than some
of the overly aggressive GEFS members. Therefore, the details of the
impacts associated with this trough will need to be ironed out as
more data comes in. However, it is likely that this longwave trough
will slowly traverse the west for a prolonged period with several
shortwaves rounding the base and bringing multiple chances of
precipitation to the CWA. Additionally, northerly winds could lead
to gusty conditions once again for southern Utah and Castle country.

&&

AVIATION...KSLC...Deep-layer NW flow will persist through much of
the night in the wake of a cold front. Expect the gusty component of
the wind to diminish between 00Z-01Z with the loss of daytime
heating and mixing. Expect sfc NW winds to continue through much of
the night. As the pressure gradient weakens, think typical drainage
induced southerly flow will commence around 12Z. High resolution
models are in good agreement regarding a return to NW flow between
16Z-17Z Tuesday morning. VFR conditions expected through the period.

REST OF UTAH AND SOUTHWEST WYOMING...Deep-layer northwest flow and
the presence of an upper jet will maintain breezy to locally windy
conditions across SW Wyoming as well as northern and central Utah
through much of the night before winds aloft gradually subside on
Wednesday. At the sfc, strongest winds are expected into this
evening before diminishing. Lowest confidence wind forecast is at
KSGU, as lower Washington County gap winds are forecast to develop
by around 00Z this evening. AT the sfc, this typically results in
and intermittent cycle of gusty NE winds followed by light and
variable ones, followed again by gusty NE surface winds. This cycle
is likely to continue through Wednesday morning. VFR conditions are
expected throughout the region through the period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 6 PM MDT this evening for UTZ120.

     Wind Advisory until 6 PM MDT this evening for UTZ101-103-107-109-
     110-127.

     Wind Advisory until midnight MDT tonight for UTZ117-121.

     High Wind Warning until midnight MDT tonight for UTZ114.

WY...High Wind Warning until midnight MDT tonight for WYZ021.

&&

SHORT TERM...NDeSmet
LONG TERM...Mahan
AVIATION...ADeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Apr 5, 5:21 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT TUE APR 05 2022

...TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
       ..REMARKS..

1010 AM     NON-TSTM WND GST CRANMER                 40.61N 111.48W
04/05/2022  M57 MPH          SUMMIT             UT   MESONET

            DEER VLY  - MOUNT BALDY - 9347 FT

1100 AM     NON-TSTM WND GST ALTA                    40.57N 111.64W
04/05/2022  M72 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 11066 FT

0200 PM     NON-TSTM WND GST PROVIDENCE              41.71N 111.71W
04/05/2022  M56 MPH          CACHE              UT   MESONET

            LOGAN PEAK - 8960 FT

0940 AM     NON-TSTM WND GST DUGWAY                  40.37N 113.00W
04/05/2022  M53 MPH          TOOELE             UT   MESONET

            UPPER CEDAR MTN - 7052 FT

0940 AM     NON-TSTM WND GST LAKETOWN                41.81N 111.25W
04/05/2022  M51 MPH          RICH               UT   MESONET

            SR-30 AT LAKETOWN SUMMIT - 7159 FT

0315 PM     NON-TSTM WND GST PICKELVILLE             41.92N 111.51W
04/05/2022  M55 MPH          CACHE              UT   MESONET

            PETER SINKS RIM - 8434 FT

1115 AM     NON-TSTM WND GST LOGAN                   41.78N 111.85W
04/05/2022  M45 MPH          CACHE              UT   MESONET

            LOGAN - CACHE AIRPORT - 4446 FT

1120 AM     NON-TSTM WND GST MENDON                  41.78N 112.02W
04/05/2022  M53 MPH          BOX ELDER          UT   MESONET

            SR-30 - 4990 FT

0415 PM     NON-TSTM WND GST TRIAL LK                40.73N 110.89W
04/05/2022  M59 MPH          SUMMIT             UT   MESONET

            LOFTY LAKE PEAK - 11186 FT

0115 PM     NON-TSTM WND GST TRIAL LK                40.84N 111.02W
04/05/2022  M70 MPH          SUMMIT             UT   MESONET

            WINDY PEAK - 10662 FT

1130 AM     NON-TSTM WND GST MOORE                   38.86N 110.81W
04/05/2022  M57 MPH          EMERY              UT   MESONET

            GHOST ROCKS - 7080 FT

0925 AM     NON-TSTM WND GST KNOLLS                  40.45N 113.47W
04/05/2022  M43 MPH          TOOELE             UT   MESONET

            WEST OF WILDCAT MTN - 4259 FT

1110 AM     NON-TSTM WND GST OREM                    40.31N 111.56W
04/05/2022  M42 MPH          UTAH               UT   MESONET

            BUNNELLS - 8800 FT

0910 AM     NON-TSTM WND GST BLUFFDALE               40.46N 111.90W
04/05/2022  M55 MPH          SALT LAKE          UT   MESONET

            FLIGHT PARK SOUTH - 5202 FT

1100 AM     NON-TSTM WND GST ALTA                    40.56N 111.64W
04/05/2022  M93 MPH          SALT LAKE          UT   MESONET

            CENTRAL WASATCH PEAKS - 10994 FT

0328 PM     NON-TSTM WND GST BRIDGELAND              39.89N 110.27W
04/05/2022  M65 MPH          DUCHESNE           UT   MESONET

            FIVE MILE - 7480 FT

0900 AM     NON-TSTM WND GST SALINE                  41.26N 112.44W
04/05/2022  M54 MPH          BOX ELDER          UT   MESONET

            PROMONTORY POINT - 6926 FT

0900 AM     NON-TSTM WND GST CURLEW JCT              41.94N 113.09W
04/05/2022  M51 MPH          BOX ELDER          UT   MESONET

            SR-30 AT CURLEW - 4766 FT

1210 PM     NON-TSTM WND GST WELLSVILLE              41.59N 111.97W
04/05/2022  M57 MPH          CACHE              UT   MESONET

            SHERWOOD HILLS - 5039 FT

1015 AM     NON-TSTM WND GST DUGWAY                  40.35N 113.08W
04/05/2022  M45 MPH          TOOELE             UT   MESONET

            WIG MOUNTAIN - 4352 FT

0945 AM     NON-TSTM WND GST FERRON                  39.08N 111.15W
04/05/2022  M61 MPH          EMERY              UT   MESONET

            FERRON - 6021 FT

1028 AM     NON-TSTM WND GST SPRINGDALE              37.20N 112.98W
04/05/2022  M40 MPH          WASHINGTON         UT   MESONET

            ZION CANYON - 3999 FT

1050 AM     NON-TSTM WND GST CEDAR CITY              37.66N 112.84W
04/05/2022  M43 MPH          IRON               UT   MESONET

            BRIAN HEAD 2S - 10472 FT

1057 AM     NON-TSTM WND GST PARIA                   37.19N 112.03W
04/05/2022  M48 MPH          KANE               UT   MESONET

            TELEGRAPH FLAT - 5460 FT

1100 AM     NON-TSTM WND GST FREMONT JCT             38.76N 111.38W
04/05/2022  M61 MPH          SEVIER             UT   MESONET

            FREMONT JUNCTION - 6801 FT

1105 AM     NON-TSTM WND GST LAKE POINT              41.06N 112.89W
04/05/2022  M41 MPH          BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN - 5039 FT

1110 AM     NON-TSTM WND GST SPRINGDELL              40.33N 111.61W
04/05/2022  M43 MPH          UTAH               UT   MESONET

            PROVO CANYON AT MP10 - 5119 FT

0113 PM     NON-TSTM WND GST ALTONAH                 40.54N 110.33W
04/05/2022  M53 MPH          DUCHESNE           UT   MESONET

            YELLOWSTONE DRAINAGE - 7800 FT

1145 AM     NON-TSTM WND GST ORANGEVILLE             39.22N 111.07W
04/05/2022  M69 MPH          EMERY              UT   MESONET

            ORANGEVILLE - 5645 FT

1145 AM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
04/05/2022  M58 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

1200 PM     NON-TSTM WND GST RIVERDALE               41.19N 112.02W
04/05/2022  M44 MPH          WEBER              UT   MESONET

            OGDEN - HINCKLEY AIRPORT - 4440 FT

1240 PM     NON-TSTM WND GST MYTON                   40.20N 110.07W
04/05/2022  M59 MPH          DUCHESNE           UT   MESONET

            US-40 AT MYTON - 5087 FT

0140 PM     NON-TSTM WND GST DUCHESNE                40.17N 110.49W
04/05/2022  M62 MPH          DUCHESNE           UT   MESONET

            US-40 @ STARVATION - 5720 FT

0100 PM     NON-TSTM WND GST DUCHESNE                40.16N 110.11W
04/05/2022  M57 MPH          DUCHESNE           UT   MESONET

            PLEASANT VALLEY - 5340 FT

0450 PM     NON-TSTM WND GST EVANSTON                41.27N 111.03W
04/05/2022  M54 MPH          UINTA              WY   MESONET

            EVANSTON - BURNS FIELD - 7162 FT

0130 PM     NON-TSTM WND GST DUCHESNE                40.36N 110.18W
04/05/2022  M51 MPH          DUCHESNE           UT   MESONET

            DUCHESNE - 5453 FT

0207 PM     NON-TSTM WND GST RANDOLPH                41.63N 111.41W
04/05/2022  M50 MPH          CACHE              UT   MESONET

            RED SPUR - 8872 FT

0210 PM     NON-TSTM WND GST HELPER                  39.69N 110.86W
04/05/2022  M54 MPH          CARBON             UT   MESONET

            US 6 AT HELPER - 5860 FT

0235 PM     NON-TSTM WND GST CARTER                  41.39N 110.41W
04/05/2022  M53 MPH          UINTA              WY   MESONET

            FORT BRIDGER WY - 7034 FT

0235 PM     NON-TSTM WND GST DUCHESNE                40.19N 110.38W
04/05/2022  M51 MPH          DUCHESNE           UT   MESONET

            DUCHESNE - 5826 FT

0315 PM     NON-TSTM WND GST PRICE                   39.61N 110.75W
04/05/2022  M54 MPH          CARBON             UT   MESONET

            PRICE - CARBON COUNTY AIRPORT - 5813 FT

0400 PM     NON-TSTM WND GST SUNNYSIDE               39.53N 110.57W
04/05/2022  M52 MPH          CARBON             UT   MESONET

            US-6 AT SR 123 JUNCTION - 5523 FT

0500 PM     NON-TSTM WND GST WELLINGTON              39.45N 110.73W
04/05/2022  M53 MPH          EMERY              UT   MESONET

            10 S WELLINGTON - 5518 FT

0501 PM     NON-TSTM WND GST GREENWICH               38.47N 112.07W
04/05/2022  M50 MPH          PIUTE              UT   MESONET

            FISHLAKE D4 PT #4 - 9590 FT

0415 PM     SNOW             BRIGHTON                40.62N 111.59W
04/05/2022  M2.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            SOLITUDE - 8200 FT

0421 PM     SNOW             ALTA                    40.58N 111.64W
04/05/2022  M4.0 INCH        SALT LAKE          UT   MESONET

            ALTA - COLLINS - 9662 FT

0422 PM     SNOW             ALTA                    40.59N 111.64W
04/05/2022  M4.0 INCH        SALT LAKE          UT   TRAINED SPOTTER

            ALTA UDOT - 8799 FT

0333 PM     SNOW             PARK CITY               40.66N 111.57W
04/05/2022  M4.0 INCH        SUMMIT             UT   TRAINED SPOTTER

            CANYONS VILLAGE AT PARK CITY - 8800 FT

&&

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.